Colorado, 2013

Winter Storm and Heavy Snow in Colorado, March 8 to 9, 2013

March 8 to 9, 2013 · NWS GJT · 17 events in 17 counties and zones

A moist low pressure system from the Pacific brought significant to heavy snow to the mountains and many lower elevation areas of western Colorado.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist low pressure system from the Pacific brought significant to heavy snow to the mountains and many lower elevation areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 8, 4:02 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Mar 8, 4:02 AM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 AM MST FRI MAR 8 2013

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 401 AM MST FRI MAR 8 2013

THE UPPER LOW SHOWS A TIGHT CIRCULATION JUST OFF THE LOS ANGELES
COAST THIS MORNING. JET STREAK ROUNDING THE BOTTOM OF THE TROUGH
THIS MORNING WILL BEGIN PROGRESSION INLAND. THE WARM SECTOR
BAROCLINIC LEAF WAS MOVING OVER THE FORECAST AREA THIS MORNING
WITH ENHANCED CLOUD TOPS LOWERING CEILING HEIGHTS IN SE UTAH AND
SW COLORADO. LIGHTNING STRIKES SEEN IN SOUTHERN AZ ON THE JET
NOSE. THE NAM AND GFS WERE IN GOOD AGREEMENT AND FOLLOWED FOR
FORECAST DETAILS.

FORECAST TIMING WAS SLOWED A BIT THIS MORNING. PRECIPITATION
WILL DEVELOP IN THE SOUTHERN VALLEYS THROUGH THE AFTERNOON. THE
SOUTHERN MTNS WILL LIKELY DEVELOP LIGHT SNOW ON SOUTH-FACING SLOPES
STARTING THIS MORNING BUT SIGNIFICANT ACCUMULATIONS LOOK TO OCCUR
STARTING IN THE AFTERNOON. TIME HEIGHTS TIME THE BEST STORM WARM
SECTOR FORCING AT 00-03Z. THERE IS A LULL LATER TONIGHT THEN THE
FRONTAL FORCING OCCURS EARLY SATURDAY MORNING WITH SOUTHERN AND
CENTRAL ZONE OMEGA CENTERED ON 12-15Z. THE NEAR SURFACE
LOW/850-700MB TRACKS RIGHT ALONG OR JUST NORTH OF I-70 FRIDAY
NIGHT INTO SATURDAY MORNING. THIS ALSO SUPPORTS WARNINGS FOR THE
CENTRAL MOUNTAINS INCLUDING THE LOWER ELEVATION ROAN-TAVAPUTS
PLATEAUS AND WILL PROBABLY PUT A FEW INCHES OF WET SNOW IN THE
I-70 CORRIDOR SATURDAY MORNING. ISSUED AN ADVISORY FOR ZONE 8
WITH ZONE 7 POTENTIALLY TOO WARM FOR SIGNIFICANT ACCUMULATION.

INSTABILITY THIS AFTERNOON AND EVENING IS MARGINAL AND CONDITIONAL
AND MAINLY LIMITED TO THE SOUTHERN ZONES. SATURDAY INSTABILITY LOOKS
TO BE MORE WIDESPREAD BUT MAINLY LIMITED TO THE SOUTHERN AND CENTRAL
ZONES.

THE SOUTHERN VALLEYS CONTINUE TO DANCE WITH THE SNOW LEVEL. NAM FORECAST
SOUNDINGS OVER CEZ DRO AND PSO INDICATE NO ACCUMULATION FOR CEZ AT
5900 FEET THIS EVENING WHILE PSO AT 7700 FEET COULD GET SOME
ACCUMULATION. HAVE ISSUED ADVISORIES FOR THESE SOUTHERN VALLEYS
WITH THE BEST ACCUMULATION OCCURRING ABOVE 7500 FEET. ALSO ADDED
THE GUNNISON BASIN TO AN ADVISORY WITH 2-4 ACCUMULATIONS EXPECTED
AND HIGHER AMOUNTS OVER CERRO AND BLUE MESA SUMMITS.

AS THE COLD SECTOR OF THE STORM TAKES CONTROL EARLY SATURDAY...WINDS
SHIFT TO N-NE. SNOWFALL LOOKS TO BE LIMITED ACROSS THE NORTHERN
MOUNTAINS AND NW CO VALLEYS. BUT G25 TO 35MPH TO EVEN 45 MPH IN
PORTIONS OF THE ELKHEADS AND PARK RANGES WILL CREATE BLOWING AND
DRIFTING SNOW. ISSUED BLOWING SNOW ADVISORIES FOR ALL NORTHERN
ZONES EXCEPT THE UINTA BASIN THAT LOOKS TO REMAIN SHELTERED.
AROUND STEAMBOAT ELK RIVER ROAD AND HIGHWAY 131 FROM OAK CREEK
SOUTH TO STATE BRIDGE WILL LIKELY HAVE BLOWING AND DRIFTING SNOW
CREATING TRAVEL HAZARDS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 401 AM MST FRI MAR 8 2013

THE UPPER LOW WILL BE LIFTING OUT TO THE PLAINS SATURDAY EVENING
WITH SNOW WINDING DOWN FROM WEST TO EAST DURING THE OVERNIGHT
HOURS. EXPECT DRY CONDITIONS WITH STRONG SUBSIDENT FLOW ON SUNDAY
IN THE WAKE OF THE EXITING SYSTEM...WITH HIGH PRESSURE THEN MOVING
IN FROM THE WEST. ECMWF AND GFS BOTH DRAG A FEW WEAK WAVES
THROUGH THE REGION MONDAY NIGHT AND TUESDAY...WITH A FEW LIGHT
SHOWERS GETTING SQUEEZED OUT ACROSS THE NORTHERN MOUNTAINS.
OTHERWISE...JUST AN INCREASE IN HIGH CLOUDS ANTICIPATED FOR THE
FORECAST AREA. FLAT RIDGE AXIS TRANSITIONS EAST OF THE REGION BY
MIDWEEK...KEEPING BULK OF WEATHER PRODUCING WAVES NORTH OF OUR
FORECAST AREA. TEMPS WILL BE CLIMBING BACK ABOVE SEASONAL NORMS BY
EARLY NEXT WEEK AND HOLD THERE THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 401 AM MST FRI MAR 8 2013

VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH 18Z...ALTHOUGH
CLOUD BASES WILL BE GRADUALLY LOWERING THROUGH THE DAY. AREAS OF
RAIN AND SNOW...ALONG WITH ISOLATED THUNDERSTORMS SPREAD FROM
SOUTH TO NORTH TODAY...WITH MVFR AND IFR CONDS ARRIVING AT
TERMINAL SITES AFTER 22Z THIS AFTERNOON. THE THUNDERSTORMS WILL
BRING LOCALLY HEAVY PRECIPITATION...WITH VSBYS DIPPING BELOW 1/2
MILE IN HEAVY SNOW OVER THE MOUNTAINS. VALLEY RAIN SHOWERS WILL
TRANSITION TO SNOW OVERNIGHT...WITH WIDESPREAD MVFR CONDS BECOMING
COMMON AFTER 03Z THIS EVENING. NO IMPROVEMENT EXPECTED THROUGH 12Z
SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST SATURDAY
     NIGHT FOR COZ003-009-012-017-018.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT MST
     SATURDAY NIGHT FOR COZ001-002-004-005.

     WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR
     COZ019.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
     SATURDAY FOR COZ008-014-021>023.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO MIDNIGHT MST
     SATURDAY NIGHT FOR COZ010-013.

UT...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST SATURDAY
     NIGHT FOR UTZ025.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT MST
     SATURDAY NIGHT FOR UTZ023.

     WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR
     UTZ028.

&&

SHORT TERM...JOE
LONG TERM...JDC
AVIATION...JDC
Hazardous weather outlook, Mar 8, 4:45 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 AM MST FRI MAR 8 2013

COZ001>014-017>023-UTZ022>025-027>029-091145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
445 AM MST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOW AND VALLEY RAIN WILL SPREAD ACROSS THE REGION
THROUGH THE DAY TODAY AND BECOME WIDESPREAD TONIGHT. SEVERAL
WARNINGS AND ADVISORIES GO INTO AFFECT. FOR STORM DETAILS GO TO
OUR WEBSITE AT WWW.WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW LEVELS WILL LOWER INTO MOST VALLEYS BY SATURDAY MORNING WITH
SNOWFALL CONTINUING THROUGH THE AFTERNOON. DRY CONDITIONS RETURN ON
SUNDAY WITH A WARMING TREND THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. BUT YOU ARE ENCOURAGED TO
REPORT SNOWFALL DETAILS OR SIGNIFICANT WIND GUSTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 5 winter storm, 1 heavy snow. Local standard time, as filed.

Winter Storm, Southwestern San Juan Mountains

When
March 8, 9:00 AM MST to March 9, 9:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 9 to 19 inches were measured across the area. Wind gusts of 25 to 45 mph produced widespread blowing and drifting snow. Even stronger winds on ridgetops included 57 mph at Eagle Mountain.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
March 8, 11:00 AM MST to March 9, 6:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 17 inches were measured above the 8000 foot level. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
March 8, 11:00 AM MST to March 9, 11:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 12 inches were measured across the area. Wind gusts of 25 to 45 mph produced widespread blowing and drifting snow.

Winter Storm, Flattop Mountains

When
March 8, 11:00 AM MST to March 9, 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 14 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 8, 12:00 PM MST to March 9, 11:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 12 inches were measured across the area. Locally higher amounts included 18 inches at Fulford. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
March 8, 1:00 PM MST to March 9, 10:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 18 inches were measured across the area above the 8000 foot level. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
March 8, 2:00 PM MST to March 9, 11:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 16 inches were measured across most of the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.

Winter Weather, Four Corners / Upper Dolores River Basin

When
March 8, 3:00 PM MST to March 9, 4:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 5 inches were measured across the area above the 6000 foot level.

Winter Weather, Elkhead and Park Mountains

When
March 8, 3:00 PM MST to March 9, 2:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across about half of the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Heavy Snow, San Juan River Basin

When
March 8, 3:00 PM MST to March 9, 7:00 PM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were measured across the area.

Winter Weather, Animas River Basin

When
March 8, 4:00 PM MST to March 9, 12:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 5 inches were measured across the area.

Winter Weather, Roan and Tavaputs Plateaus

When
March 8, 5:00 PM MST to March 9, 5:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches were measured above the 8000 foot level. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
March 8, 8:00 PM MST to March 9, 11:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured across the western portion of the area.

Winter Weather, Lower Yampa River Basin

When
March 8, 10:00 PM MST to March 9, 8:00 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across most of the area.

Winter Weather, Central Yampa River Basin

When
March 8, 10:00 PM MST to March 9, 11:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across most of the area.

Winter Weather, Upper Yampa River Basin

When
March 8, 10:00 PM MST to March 9, 2:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 9 inches were measured across the area.

Winter Weather, Central Colorado River Basin

When
March 8, 10:00 PM MST to March 9, 12:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 3 inches were measured across most of the area, except 6 to 7 inches in the Carbondale area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519484, 519489, 519490, 519491, 519487, 519486, 519488, 519492, 519494, 519500, 519493, 519485, 519499, 519495, 519496, 519497, 519498.